Cold/Wind Chill, Judith Basin
- When
- December 14, 7:00 PM MST to December 15, 5:00 AM MST
- Where
- Judith Basin forecast zone
- Reported by
- COOP Observer
Wind chill readings of 52 degrees F below zero were reported at Hobson.
Gusty winds along with cold surface temperatures produced very cold wind chill values. Wind chill readings colder than -40 degees Fahrenheit were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Gusty winds along with cold surface temperatures produced very cold wind chill values. Wind chill readings colder than -40 degees Fahrenheit were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 14, 5:10 PM MST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 510 PM MST MON DEC 14 2009 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... TONIGHT THROUGH WEDNESDAY...COLD ARCTIC AIRMASS REMAINS IN PLACE OVER THE PLAINS OF NORTH CENTRAL MT THIS AFTERNOON HOWEVER EXITING UPPER LEVEL TROUGH AND INCREASING WESTERLY FLOW ALOFT WILL BEGIN THE PROCESS OF SWEEPING OUT THE ARCTIC AIR LATER THIS EVENING. MINIMUM TEMPS TONIGHT WILL LIKELY OCCUR EARLY THIS EVENING BEFORE WINDS ARRIVE LATE THIS EVENING BEGINNING THE GRADUAL WARMUP. WINDS CONTINUE TO INCREASE ON TUESDAY FOR MORE SIGNIFICANT WARMING WITH MOST AREAS SEEING TEMPS RISE TO NEAR OR ABOVE FREEZING AS WINDS VEER MORE AROUND TO THE SW. COMBINATION OF INCREASING WINDS AND THE STILL RELATIVELY FRESH SNOWPACK COULD CREATE SOME AREAS OF REDUCED VISIBILITY IN BLOWING AND DRIFTING SNOW TUESDAY MORNING. PACIFIC SYSTEM CURRENTLY MOVING ONSHORE WILL MOVE INTO THE NORTHERN ROCKIES TUESDAY AND TUESDAY NIGHT WITH ANOTHER SYSTEM MOVING ACROSS THE REGION ON WEDNESDAY. THE MOIST WESTERLY FLOW WILL ALLOW FOR CONTINUED WARMING ON WEDNESDAY. PRECIPITATION WILL MAINLY BE CONFINED TO THE WESTERN AND SW MTNS TUESDAY AND WEDNESDAY WITH DOWNSLOPE WINDS LIMITING PRECIPITATION CHANCES IN THE PLAINS. HOENISCH WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...THE ECMWF AND GFS MODEL RUNS ARE NOT IN VERY GOOD AGREEMENT WITH UPPER AIR TRENDS AND FORECAST PRECIPITATION DURING THE PERIOD. ECMWF MODEL RUN BRINGS A STRONGER WEATHER DISTURBANCE THROUGH THE AREA ON THURSDAY THAN THE GFS MODEL RUN. DESPITE THIS DIFFERENCE BOTH MODELS ARE MOSTLY DRY OVER THE PLAINS. CONTINUED THE INHERITED IDEA OF HOLDING ON TO A SLIGHT CHANCE OF PRECIPITATION FOR THE EAST SLOPES OF THE ROCKY MOUNTAINS WITH OF COURSE HIGHER CHANCES OF PRECIPITATION OVER THE MOUNTAINS. FOR THURSDAY NIGHT THROUGH SATURDAY NIGHT EXPECT THE AREA TO BE UNDER THE INFLUENCE OF AN UPPER RIDGE OVER THE PACIFIC NORTHWEST. THERE IS THE POSSIBILITY THAT THIS UPPER RIDGE COULD MOVE OVER THE FORECAST AREA SATURDAY NIGHT. MODELS DIFFER ON MOISTURE FORECAST IN THE NORTHWEST FLOW ALOFT OVER THE AREA. THE ECMWF TENDS TO HAVE A STRONGER UPPER RIDGE AND HENCE IS DRIER THAN THE GFS. THE INHERITED FORECAST SEEMS TO BE A NICE COMPROMISE BETWEEN THE TWO SOLUTIONS IN THAT IT KEEPS A CHANCE OF SNOW OVER THE MOUNTAINS WHILE THE PLAINS AND VALLEYS ARE MOSTLY DRY. BLANK SUNDAY THROUGH MONDAY...MODEL DIFFERENCES ONCE AGAIN COMPLICATE THE FORECAST DURING THIS PERIOD. A BLENDED SOLUTION WAS USED LEANING TOWARD THE ECMWF WHICH STILL SHOWS BETTER CONSISTENCY. A WEAK UPPER LEVEL RIDGE OVER MONTANA SUNDAY IS FLATTENED BY A SERIES OF DISTURBANCES RIDING OVER THE RIDGE. A WEAK DRY BACKDOOR COLD FRONT LIES OVER OUR NORTHEAST ZONES. MOSTLY CLOUDY SKIES ARE EXPECTED WITH SCATTERED SNOW SHOWERS OVER THE MOUNTAINS AND A FEW RAIN OR SNOW SHOWERS SPREADING TO SOME THE THE PLAINS AND VALLEYS SUNDAY. DOWNSLOPE WIND WILL HELP LIMIT THE CHANCE OF PRECIPITATION OVER THE PLAINS AND LARGER VALLEYS SATURDAY. TEMPERATURES WILL COOL TO NEAR SEASONAL AVERAGES. EK && .AVIATION... UPDATED 0010Z. UPPER LEVEL RIDGE WILL BUILD OVER WESTERN AND CENTRAL MONTANA TONIGHT BUT IS FLATTENED ON TUESDAY AS SHORTWAVE ENERGY MOVES THROUGH THE REGION. COLD ARCTIC AIRMASS OVER CENTRAL MONTANA WILL MOVE RAPIDLY EAST OVERNIGHT WITH SOUTHWEST WINDS INCREASING ACROSS THE FORECAST AREA...ESPECIALLY BY 18Z TUESDAY. VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS. MPJ && .PRELIMINARY POINT TEMPS/POPS... GTF -11 33 26 42 / 10 10 10 10 CTB -10 31 21 41 / 10 10 0 10 HLN -3 34 18 38 / 20 10 10 30 BZN 1 33 17 36 / 20 20 10 30 WEY 11 24 15 31 / 40 50 60 50 DLN 14 33 21 38 / 10 10 10 20 HVR -24 15 10 32 / 10 10 10 20 LWT -13 32 20 40 / 20 10 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOENISCH LONG TERM...BLANK AVIATION...MPJ WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 252 PM MST MON DEC 14 2009 MTZ008-011-015-047-052>055-152200- BEAVERHEAD-HILL-MADISON-BLAINE-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 252 PM MST MON DEC 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009-010-012>014-044>046-048>051-152200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JUDITH BASIN-FERGUS- 252 PM MST MON DEC 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SOUTH TO SOUTHWEST WINDS WILL DEVELOP LATE THIS EVENING AND INCREASE 10 TO 20 MPH AFTER MIDNIGHT TONIGHT. THIS MAY CREATE AREAS OF BLOWING AND DRIFTING SNOW AND LOCALLY REDUCED VISIBILITIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOUTH TO SOUTHWEST WINDS WILL CONTINUE TO INCREASE TO 15 TO 30 MPH WITH GUSTS TO 40 MPH BY TUESDAY AFTERNOON. AREAS OF BLOWING AND DRIFTING SNOW MAY LOCALLY REDUCE VISIBILITIES THROUGH TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 PM MST MON DEC 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY SNOW LINCOLN 46.96N 112.68W
12/14/2009 M12.0 INCH LEWIS AND CLARK MT CO-OP OBSERVER
MEASURED 24-HOUR SNOWFALL OF 12.0 INCHES. ELEVATION 4575
FEET.
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 PM MST MON DEC 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM SNOW 18 SE GALLATIN GATEWAY 45.41N 110.93W
12/14/2009 M9.0 INCH GALLATIN MT MESONET
SHOWER FALLS SNOTEL MEASURES 24-HOUR SNOWFALL OF 9.0
INCHES. ELEVATION 8100 FEET.
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
653 PM MST MON DEC 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM EXTR WIND CHILL HOBSON 47.00N 109.87W
12/14/2009 M-52 F JUDITH BASIN MT CO-OP OBSERVER
COOPERATIVE OBSERVER REPORTS 10 TO 20 MPH WINDS PRODUCING
WIND CHILLS AS COLD AS 52 DEGREES BELOW ZERO.
&&
MPJ2 cold/wind chill. Local standard time, as filed.
Wind chill readings of 52 degrees F below zero were reported at Hobson.
Wind chill readings of 42 degrees F below zero were reported at Roy 1E.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207982, 207983.